Alert archive / Pennsylvania / Special Weather Statements in 2016

Special Weather Statement, NWS State College, PA

June 23, 2016Lancaster County, Pennsylvania

NWS State College, PA issued this special weather statement at Jun 23, 2016, 5:29 PM EDT for Lancaster County, Pennsylvania. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2016, 5:29 PM EDT (21:29 UTC)
Expired
Jun 23, 2016, 6:30 PM EDT
In force
61 min
Issued by
NWS State College, PA

County Lancaster County, PA

The radar

The Dover AFB radar (KDOX), 147 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2016-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2016-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
383 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

976 
WWUS81 KCTP 232129
SPSCTP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
529 PM EDT THU JUN 23 2016
 
PAZ056-057-059-063-065-066-232230-
DAUPHIN PA-CUMBERLAND PA-LANCASTER PA-YORK PA-LEBANON PA-PERRY PA-
529 PM EDT THU JUN 23 2016

...SCATTERED STRONG THUNDERSTORMS WILL CROSS THE LOWER
SUSQUEHANNA RIVER VALLEY THROUGH 630 PM...

AT 526 PM EDT...DOPPLER RADAR INDICATED AN APPROACHING CLUSTER OF
STRONG THUNDERSTORMS. THE LEADING EDGE OF THESE STORMS EXTENDED
ALONG A LINE FROM NEAR BRICKERVILLE TO ELIZABETHTOWN TO NEAR NEW
KINGSTOWN. MOVEMENT WAS SOUTHEAST AT 40 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE...ALONG WITH BRIEF HEAVY
RAINFALL. 

LOCATIONS IMPACTED INCLUDE...
PALMYRA...NEW CUMBERLAND...HARRISBURG...EAST PETERSBURG...
MOUNT JOY...EPHRATA...ENOLA...CAMP HILL...MANHEIM...AKRON...
CORNWALL...ANNVILLE...LITITZ...LINGLESTOWN...LEMOYNE...
ELIZABETHTOWN...MIDDLETOWN...HUMMELSTOWN...
NEW HOLLAND AND MILLERSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING WITH SOME THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3985 7635 3985 7641 4024 7720 4042 7721
      4045 7693 4027 7627 4031 7614 4014 7587
      4011 7594 4004 7593 3996 7599 3987 7599
      3988 7600 3976 7606 3976 7608 3973 7610
      3974 7612 3972 7614 3972 7624
TIME...MOT...LOC 2126Z 297DEG 36KT 4023 7634 4016 7659 4019 7707 

$$

DEVOIR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jun 23, 3:58 PM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 23, 3:58 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service State College PA
358 PM EDT THU JUN 23 2016

.SYNOPSIS...
A front over the state today will press southward tonight and
Friday. High pressure will provide dry weather for the weekend.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Short wave trough moving over the lower Great Lakes is kicking off
numerous SHRA/TSRA in the slightly unstable air over NW PA. Very
little ltg with these so far. The weak sfc trough/boundary is
also a focus mechanism - right over the office. The wave should
exit stage right around sunset. So, most if not all of the
convection should be done if not significantly waning around then.
Will linger some low POPs in the srn tier through 10/11 pm.

Some question as to where clouds will linger overnight. The most
likely place for low clouds is in the Laurels as the flow aloft
just a bit turns to the east. This could also keep mid clouds in
the SE. For now the mins should not be impacted too much there as
this is in the fcst. However, if the clouds do linger in the N/C,
going mins may end up being rather ambitious. Will stick with U40s
in the far N and U50s-L60s S. Will also keep a mention of showers
- perhaps more like dz - in the Laurels.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
Moisture remains high in the S. Heating is expected to break up
clouds around the region and some SHRA are possible - mainly in
the mountains. A weak trough aloft and front in the vicinty
(probably to our south in the afternoon) will have to work on some
slightly drier air. But temps could get into the U70s/L80s and
would trigger some convection. Coverage will be called 20-40 pct
at this point - which may be overdone.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
The region will be under a rather high height, mean trof into
early Saturday with dry weather and seasonal temperatures with low
humidities. Ridging builds to our south and west over the weekend
with rising heights and warm to hot weather by the end of the
weekend. Heights fall early next week as trof develops to our
north. Unsettled weather likely to return to region early next
week with this pattern.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Good sfc convergence over NW PA along a weak front is combining
with daytime heating and short wave crossing the lower Great
Lakes. Showers/thunderstorms have flared up and are moving
steadily SE across the region. Coverage at this point is generaly
sct but a cluster of showers invof KBFD is more than 50pct
coverage. Much of the time late this afternoon and evening will be
VFR with the restrictions generally during showers. Some MVFR cigs
are over the western mountains.

Cig restrictions become likely over the Laurel Highlands and poss
over the southern tier. Spotty showers are still poss overnight
in the SW as the front moves a little southward overnight. Drier
air working in from the north should bring VFR conditions to
central/north. The SE terminals are the tough call - with clearing
possible, but easterly flow aloft will have the potential to keep
low-mid clouds around. will go for VFR cigs at this point.

Showers and a stray tsra are expected Fri - mainly in the Central
mountains. Since most of the shra will be after 17z, I did not
mention them yet. Coverage will be more sparse than today, and
driven almost exclusively by daytime heating.

OUTLOOK...

Sat-Sun...No sig wx.

Mon...Showers/tstms as cold front moves in from the west.

Tues...No sig wx.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo
NEAR TERM...Dangelo
SHORT TERM...Dangelo
LONG TERM...Lambert/Gartner
AVIATION...Dangelo
Hazardous weather outlook, Jun 23, 8:39 AM EDT, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
839 AM EDT THU JUN 23 2016

PAZ024>026-033>036-063>065-241245-
CAMBRIA-BLAIR-HUNTINGDON-SOMERSET-BEDFORD-FULTON-FRANKLIN-CUMBERLAND-
ADAMS-YORK-
839 AM EDT THU JUN 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004>006-010>012-017>019-027-028-037-041-042-045-046-049>053-
056>059-066-241245-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-MIFFLIN-JUNIATA-TIOGA-
NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-
LEBANON-LANCASTER-
839 AM EDT THU JUN 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 23, 3:37 PM EDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
337 PM EDT THU JUN 23 2016

PAZ017>019-026-232015-
SOUTHERN CENTRE PA-NORTHERN CENTRE PA-CLEARFIELD PA-HUNTINGDON PA-
337 PM EDT THU JUN 23 2016

...SPECIAL WEATHER STATEMENT...

AT 332 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM OVER OSCEOLA
MILLS...MOVING SOUTHEAST AT 40 MPH. THIS STORM WAS MOVING QUICKLY
AND PRODUCING BRIEF BY VERY HEAVY DOWNPOURS.

A QUICK ONE HALF TO THREE QUARTERS OF AN INCH OF RAIN MAY FALL IN IN
LESS THAN 15 MINUTES UNDER THE PATH OF THIS STORM...AS IT TRACKS 10
TO 15 MILES SOUTHWEST OF STATE COLLEGE THROUGH 415 PM. WINDS IN
EXCESS OF 30 MPH ARE ALSO POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
SANDY RIDGE...STORMSTOWN...MCALEVYS FORT...OSCEOLA MILLS...
ROCK SPRINGS...WHIPPLE DAM STATE PARK...NORTH PHILIPSBURG...
PINE GROVE MILLS...PHILIPSBURG...CHESTER HILL...RAMBLEWOOD...
PARK FOREST VILLAGE...SOUTH PHILIPSBURG...PORT MATILDA...
TUSSEY MOUNTAIN SKI AREA...PENNSYLVANIA STATE UNIVERSITY...
PENNSYLVANIA MILITARY MUSEUM AND WEST DECATUR.

LAT...LON 4073 7813 4074 7812 4074 7816 4084 7834
      4095 7826 4076 7770 4067 7777 4059 7788
TIME...MOT...LOC 1932Z 296DEG 37KT 4086 7824

DEVOIR
Local storm report, Jun 23, 5:01 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
501 PM EDT THU JUN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             BARD                    39.93N  78.66W
06/16/2016  M1.25 INCH       BEDFORD            PA   NWS STORM SURVEY

            HALF-DOLLAR SIZE HAIL IN BARD

&&

EVENT NUMBER CTP1601683

EVANEGO
Local storm report, Jun 23, 5:03 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
503 PM EDT THU JUN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     BARD                    39.93N  78.66W
06/16/2016                   BEDFORD            PA   NWS STORM SURVEY

            TREES DOWN IN BARD

&&

EVENT NUMBER CTP1601684

EVANEGO
Local storm report, Jun 23, 5:05 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
505 PM EDT THU JUN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     TSTM WND DMG     BURNSIDE                40.81N  78.79W
06/16/2016                   CLEARFIELD         PA   911 CALL CENTER

            DOWNED TREE ON PATCHIN HIGHWAY AND SYLVIS ROAD.

1118 AM     TSTM WND DMG     DU BOIS                 41.12N  78.76W
06/16/2016                   CLEARFIELD         PA   911 CALL CENTER

            TREES AND WIRES DOWN KNARR STREET.

1210 PM     TSTM WND DMG     BLANDBURG               40.69N  78.44W
06/16/2016                   CAMBRIA            PA   EMERGENCY MNGR

            TREES DOWN ON WIRES IN READE TOWNSHIP

0250 PM     TSTM WND DMG     INDIAN LAKE             40.05N  78.86W
06/16/2016                   SOMERSET           PA   TRAINED SPOTTER

            TREES DOWN IN INDIAN LAKE

0255 PM     HAIL             BARD                    39.93N  78.66W
06/16/2016  M1.25 INCH       BEDFORD            PA   NWS STORM SURVEY

            HALF-DOLLAR SIZE HAIL IN BARD

0255 PM     TSTM WND DMG     BARD                    39.93N  78.66W
06/16/2016                   BEDFORD            PA   NWS STORM SURVEY

            TREES DOWN IN BARD

0330 PM     TSTM WND DMG     INGLESMITH              39.75N  78.42W
06/16/2016                   BEDFORD            PA   TRAINED SPOTTER

            TREES DOWN ON BARNES ROAD AND SILVER MILLS ROAD

0330 PM     HAIL             INGLESMITH              39.75N  78.42W
06/16/2016  M2.75 INCH       BEDFORD            PA   NWS STORM SURVEY

            BASEBALL SIZE HAIL IN INGLESMITH

0335 PM     TORNADO          BARNES GAP              39.77N  78.34W
06/16/2016                   FULTON             PA   NWS STORM SURVEY

            EF0 CONFIRMED IN BARNES GAP.

0555 PM     TSTM WND DMG     MEYERSDALE              39.81N  79.03W
06/16/2016                   SOMERSET           PA   TRAINED SPOTTER

            TREES DOWN IN MEYERSDALE

&&

EVENT NUMBER CTP1601672 CTP1601671 CTP1601675 CTP1601674 CTP1601683
CTP1601684 CTP1601673 CTP1601677 CTP1601678 CTP1601676

EVANEGO
Special weather statement, Jun 23, 5:29 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
529 PM EDT THU JUN 23 2016

PAZ056-057-059-063-065-066-232230-
DAUPHIN PA-CUMBERLAND PA-LANCASTER PA-YORK PA-LEBANON PA-PERRY PA-
529 PM EDT THU JUN 23 2016

...SCATTERED STRONG THUNDERSTORMS WILL CROSS THE LOWER
SUSQUEHANNA RIVER VALLEY THROUGH 630 PM...

AT 526 PM EDT...DOPPLER RADAR INDICATED AN APPROACHING CLUSTER OF
STRONG THUNDERSTORMS. THE LEADING EDGE OF THESE STORMS EXTENDED
ALONG A LINE FROM NEAR BRICKERVILLE TO ELIZABETHTOWN TO NEAR NEW
KINGSTOWN. MOVEMENT WAS SOUTHEAST AT 40 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE...ALONG WITH BRIEF HEAVY
RAINFALL.

LOCATIONS IMPACTED INCLUDE...
PALMYRA...NEW CUMBERLAND...HARRISBURG...EAST PETERSBURG...
MOUNT JOY...EPHRATA...ENOLA...CAMP HILL...MANHEIM...AKRON...
CORNWALL...ANNVILLE...LITITZ...LINGLESTOWN...LEMOYNE...
ELIZABETHTOWN...MIDDLETOWN...HUMMELSTOWN...
NEW HOLLAND AND MILLERSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING WITH SOME THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3985 7635 3985 7641 4024 7720 4042 7721
      4045 7693 4027 7627 4031 7614 4014 7587
      4011 7594 4004 7593 3996 7599 3987 7599
      3988 7600 3976 7606 3976 7608 3973 7610
      3974 7612 3972 7614 3972 7624
TIME...MOT...LOC 2126Z 297DEG 36KT 4023 7634 4016 7659 4019 7707

DEVOIR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 3:37 PM EDTSpecial Weather StatementCTPCentre38 min
Jun 23, 6:09 PM EDTSpecial Weather StatementCTPHuntingdon36 min

Nearby

Special Weather Statements in Pennsylvania, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.